Skip to Main Content

We have a new app!

Take the Access library with you wherever you go—easy access to books, videos, images, podcasts, personalized features, and more.

Download the Access App here: iOS and Android. Learn more here!

ADVERSE CUTANEOUS DRUG REACTIONS ICD-10: T88.7

  • Adverse cutaneous drug reactions (ACDRs) are unpredictable1. They affect 2% to 3% of inpatients and lead to 0.1% to 0.3% of hospital fatalities.

  • In the United States, adverse drug events account for up to 140,000 deaths and $136 billion in costs annually.

  • Most reactions are mild, accompanied by pruritus, and resolve promptly after the offending drug is discontinued.

  • Drug eruptions can mimic virtually all the morphologic expressions in dermatology and must be the first consideration in the differential diagnosis of a suddenly appearing eruption.

  • Drug eruptions are caused by immunologic or nonimmunologic mechanisms and are provoked by systemic or topical administration of a drug.

  • The majority are based on a hypersensitivity mechanism and are thus immunologic and may be of types I, II, III, or IV.

CLASSIFICATION

IMMUNOLOGICALLY MEDIATED ACDR (see Table 23-1)

TABLE 23-1Immunologically Mediated Adverse Cutaneous Drug Reactionsa

It should be noted that in most reactions both cellular and humoral immune reactions are involved. Nonimmunologic reactions are summarized in Table 23-2.

TABLE 23-2Nonimmunologic Drug Reactions

GUIDELINES FOR ASSESSMENT OF POSSIBLE ACDRs

  • Exclude alternative causes, especially infections (most commonly viral).

  • Examine interval between introduction ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.